Institutional members access full text with Ovid®

Share this article on:

Tacrolimus Optic Neuropathy

Rasool, Nailyn, MD, FRCPC; Boudreault, Katherine, MD, FRCSC; Lessell, Simmons, MD; Prasad, Sashank, MD; Cestari, Dean, M., MD

doi: 10.1097/WNO.0000000000000635
Original Contribution: PDF Only

Background: Tacrolimus (FK506, Prograf) is a potent immunosuppressant, which inhibits cytokine synthesis and blocks T-cell development. Optic neuropathy from tacrolimus toxicity is very uncommon but, when present, can result in severe vision loss.

Methods: Case series and review of the literature.

Results: We present 3 patients with tacrolimus optic neuropathy after bone marrow transplantation complicated by graft-vs-host disease and demonstrate the differing clinical and radiologic presentation of this presumed toxic optic neuropathy.

Conclusions: Tacrolimus optic neuropathy can manifest in a multitude of clinical presentations and can have devastating visual consequences.

Department of Ophthalmology (NR), Harkness Eye Institute, Columbia University, New York, New York; Deartment of Ophthalmology (KB), University of Montreal, Montreal, Quebec, Canada; Department of Ophthalmology (SL, DMC), Massachusetts Eye and Ear Infirmary, Harvard Medical School, Boston, Massachusetts; and Department of Ophthalmology (SP), Brigham and Women's Hospital, Harvard Medical School, Boston, Massachusetts.

Address correspondence to Nailyn Rasool, MD, FRCPC, 245 Fort Washington Avenue, Apt 3B, New York, NY 10032; E-mail: Nailyn.rasool@gmail.com

The authors report no funding/conflicts of interest.

© 2018 by North American Neuro-Ophthalmology Society